Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 148, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 5, 2008, 9:46 PM CDT for Barry County, McDonald County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 9:46 PM CDT (02:46 UTC)
- Expired
- Jul 6, 2008, 2:50 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, McDonald County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2832 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 060249 FFWSGF MOC009-119-060900- /O.NEW.KSGF.FF.W.0148.080706T0246Z-080706T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 946 PM CDT SAT JUL 5 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI... SOUTHERN BARRY COUNTY IN SOUTHWEST MISSOURI... * UNTIL 400 AM CDT SUNDAY. * AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESIMATES OF BETWEEN 1 AND 2 INCHES OF RAIN HAVE FALLEN ON THE HEAD WATERS OF THE ROARING RIVER BASIN. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPIBLE TO THE DANGERS OF FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3665 9360 3649 9360 3649 9423 3666 9422 $$ HATCH
2 follow-up statements
000 WGUS73 KSGF 060401 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1051 PM CDT SAT JUL 5 2008 MOC009-119-060900- /O.CON.KSGF.FF.W.0148.000000T0000Z-080706T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARRY MO-MCDONALD MO- 1051 PM CDT SAT JUL 5 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR SOUTHEASTERN MCDONALD AND SOUTHERN BARRY COUNTIES... AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES OF ONE TO TWO INCHES HAVE FALLEN ACROSS PORTIONS OF THE WARNED AREA. ADDITIONAL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE AS ADDITIONAL STORMS DEVELOP. HEAVY RAIN HAS FALLEN IN THE HEADWATERS OF ROARING RIVER. RAPID AND SIGNIFICANT RISES ARE LIKELY ON ROARING RIVER. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS...INCLUDING IN ROARING RIVER STATE PARK. LAT...LON 3665 9360 3649 9360 3649 9423 3666 9422 $$ FOSTER
000 WGUS73 KSGF 060750 RRA FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 251 AM CDT SUN JUL 6 2008 MOC009-119-060801- /O.CAN.KSGF.FF.W.0148.000000T0000Z-080706T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARRY MO-MCDONALD MO- 251 AM CDT SUN JUL 6 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN MCDONALD AND SOUTHERN BARRY COUNTIES... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3665 9360 3649 9360 3649 9423 3666 9422 $$ GAGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:37 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 5, 6:37 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 637 PM CDT SAT JUL 5 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... DESPITE MORE THAN AMPLE INSTABILITY...CONVECTION HAS YET TO DEVELOP THIS AFTERNOON. CUMULUS DEVELOPMENT HAS BEEN CONCENTRATED ALONG A WEAK SURFACE BOUNDARY EXTENDING FROM EASTERN KANSAS INTO SOUTHWEST MISSOURI...AND ALONG A LOW LEVEL THETA-E GRADIENT. CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT THIS EVENING GIVEN SURFACE BASED CAPE AROUND 2500 J/KG. HOWEVER LACK OF LOW LEVEL CONVERGENCE OR UPPER LEVEL FORCING WILL INHIBIT DEVELOPMENT. BEST CHANCE FOR DEVELOPMENT MAY BE NEAR THE ARKANSAS BORDER IF OUTFLOW BOUNDARIES PROPAGATE NORTH FROM THE ACTIVITY ACROSS THE OZARKS OF ARKANSAS. FOSTER && .DISCUSSION... PRECIPITATION / STORM INTENSITY THIS EVENING WAS THE INITIAL FORECAST CHALLENGE IN THIS AFTERNOONS ANALYSIS. MIXED LAYER CAPE VALUES HAVE INCREASE TO 2500 J/KG ALONG AND SOUTH OF THE WARM FRONT. THE FRONT EXTENDS FROM AROUND NEVADA TO BULL SHOALS LAKE. A WEAK MCV DIVING SOUTH OUT OF NORTHEAST KANSAS MAY TRIGGER CONVECTION WITHIN THE NEXT FEW HOURS. WILL FOLLOW THE MAVS POPS RATHER CLOSELY THIS EVENING WITH MAINLY SLIGHTS GOING. GIVEN THE MAGNITUDE OF INSTABILITY COMBINED WITH MODEST SHEAR...STRONG TO MARGINALLY SEVERE STORMS CAN NOT BE RULED OUT. UPPER RIDGE CENTER MOVES INTO LOWER MS VALLEY MONDAY BEFORE FLATTENING AS ZONAL FLOW EVOLVES. TEMPERATURES AS A RESULT WILL BE ON AN UPSWING...THOUGH HAVE CUT HIGHS AGAIN ON MONDAY GIVEN WET SOILS AND GREEN VEGETATION. MODELS REMAIN CONSISTENT WITH TIMING AND POSITIONING OF SURFACE FRONT DESCENDING INTO CENTRAL PLAINS ON MONDAY...AND EVENTUALLY THEN THROUGH THE FORECAST AREA TUESDAY. WILL NEED TO WATCH FOR ADJUSTMENTS THOUGH MCS ACTIVITY EXPECTED TO INITIATE NORTH OF MISSOURI MONDAY NIGHT WITH FLOW KEEPING FORECAST AREA DRY UNTIL TUESDAY. ...LONG TERM (WED - SAT)... MEDIUM RANGE PERIOD BEGINS WITH GFS/ECMWF PUSHING SURFACE FRONT SOUTHWARD INTO ARKANSAS AS GREAT LAKES SHORTWAVE EXITS EAST ON WEDNESDAY. SOLUTION THOUGH DIVERGES BY FRIDAY WITH ECMWF CONSERVING ENERGY AND DIGGING A NEW NORTHWEST TROF...WHILE GFS BREAKS FLOW INTO TWO WAVES. DESPITE THIS...BOTH MODELS SIMILAR IN TIMING OF LEE TROFING AND ASSOCIATED RETURN FLOW OF MOISTURE. WITH A CAPPED ENVIRONMENT IN MIND...HAVE OPTED TO KEEP POPS LOW THROUGHOUT THE END OF THE WORKWEEK UNTIL FOCUS BECOMES EVIDENT. WHAT WILL BE NOTED WILL BE CONTINUED SEASONABLY WARM BUT NOT HOT CONDITIONS WITH DEW POINTS HOLDING IN THE 60S FOR THE MOST PART. RUNNELS && .AVIATION... VFR CONDITIONS WILL BE THE RULE AT THE SPRINGFIELD AND JOPLIN TERMINALS THROUGH SUNDAY. SCATTERED CUMULUS WILL DISSIPATE AFTER SUNSET. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT EARLY THIS EVENING. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 5, 8:06 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 806 PM CDT SAT JUL 5 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 806 PM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. DISCUSSION: ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY NEAR THE ARKANSAS BORDER. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS IN ANY STORM THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION BY LATE MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:32 PM CDT | Flash Flood Warning | SGF | McDonald | 3 hr |
| Jul 6, 5:44 AM CDT | Dense Fog Advisory | SGF | Dent, Howell, Maries, Miller, Oregon, Phelps and 3 more | 3 hr |
| Jul 6, 12:11 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.